Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 34, NWS Newport/Morehead City, NC

August 16, 2020Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 16, 2020, 8:32 PM EDT for Dare County, North Carolina. It took effect at Aug 17, 2020, 4:00 AM EDT. It was in force for 64 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2020, 8:32 PM EDT (00:32 UTC)
In effect from
Aug 17, 2020, 4:00 AM EDT
Expired
Aug 19, 2020, 8:00 PM EDT
In force
64 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

860 
WHUS42 KMHX 170032
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
832 PM EDT Sun Aug 16 2020

NCZ203-205-171245-
/O.NEW.KMHX.BH.S.0034.200817T1100Z-200818T0000Z/
Northern Outer Banks-Hatteras Island-
832 PM EDT Sun Aug 16 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 7 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur a little after noon tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
8 follow-up statements
802 
WHUS42 KMHX 170800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Mon Aug 17 2020

NCZ203-205-172100-
/O.EXT.KMHX.BH.S.0034.200817T0800Z-200818T0000Z/
Northern Outer Banks-Hatteras Island-
400 AM EDT Mon Aug 17 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING
NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
554 
WHUS42 KMHX 171510
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1110 AM EDT Mon Aug 17 2020

NCZ203-205-180000-
/O.CON.KMHX.BH.S.0034.000000T0000Z-200818T0000Z/
Northern Outer Banks-Hatteras Island-
1110 AM EDT Mon Aug 17 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS 
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1230 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
529 
WHUS42 KMHX 180002
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
802 PM EDT Mon Aug 17 2020

NCZ203-205-181215-
/O.EXT.KMHX.BH.S.0034.000000T0000Z-200819T0000Z/
Northern Outer Banks-Hatteras Island-
802 PM EDT Mon Aug 17 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:30 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
067 
WHUS42 KMHX 180800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Tue Aug 18 2020

NCZ203-205-182100-
/O.CON.KMHX.BH.S.0034.000000T0000Z-200819T0000Z/
Northern Outer Banks-Hatteras Island-
400 AM EDT Tue Aug 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
701 
WHUS42 KMHX 181507
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1107 AM EDT Tue Aug 18 2020

NCZ203-205-190000-
/O.CON.KMHX.BH.S.0034.000000T0000Z-200819T0000Z/
Northern Outer Banks-Hatteras Island-
1107 AM EDT Tue Aug 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
206 
WHUS42 KMHX 182359
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
759 PM EDT Tue Aug 18 2020

NCZ203-205-191200-
/O.EXT.KMHX.BH.S.0034.000000T0000Z-200820T0000Z/
Northern Outer Banks-Hatteras Island-
759 PM EDT Tue Aug 18 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:15 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
806 
WHUS42 KMHX 190800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Wed Aug 19 2020

NCZ203-205-192000-
/O.CON.KMHX.BH.S.0034.000000T0000Z-200820T0000Z/
Northern Outer Banks-Hatteras Island-
400 AM EDT Wed Aug 19 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 pmPM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
036 
WHUS42 KMHX 191500
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1100 AM EDT Wed Aug 19 2020

NCZ203-205-200000-
/O.CON.KMHX.BH.S.0034.000000T0000Z-200820T0000Z/
Northern Outer Banks-Hatteras Island-
1100 AM EDT Wed Aug 19 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:15 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 6:19 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 16, 6:19 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
619 PM EDT Sun Aug 16 2020

.SYNOPSIS...
A cold front will move offshore this evening with high pressure
building in early in the week. A trough of low pressure will
build into the Southeastern U.S. by mid week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 615 PM Sunday...Cold front is pushing offshore taking
heavier precip with it. Lowered or removed pops this evening
and expect mostly dry conditions. Some patchy fog poss late as
low lvl moisture will remain high behind front.

Prev disc...A cold front presently draped across the CWA from
Oregon Inlet to Bayboro to Jacksonville this afternoon will
slowly slide eastward this evening as a mid- level shortwave
pushes offshore. A line of showers and thunderstorms have
developed this afternoon east of the front but it has remained
pretty quiet to the west where low stratus has persisted keeping
a more stable environment. With the slow motion of the front
allowing for training of cell and PW values around 2.3" inches,
stronger storms will produce heavy rainfall rates that could
cause localized flooding, especially in locations that received
several inches of rain yesterday. Otherwise, the severe threat
with the storms will be minimal.

The front and assoc showers and thunderstorms will push
offshore this evening with significant mid and upper-level
drying ensuing, which is evident on WV imagery pushing into the
western coastal plain, and expect dry conditions through the
overnight. NNW flow behind the front will allow for stratus to
fill back across the CWA with patchy fog possible, especially
inland. Dewpoints fall into the 60s behind the front bringing a
more comfortable airmass into the region and expect lows in the
upper 60s inland to low to mid 70s along the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 345 PM Sunday...Cyclonic flow aloft continues Monday with
an embedded shortwave and attendant frontal boundary approaching
the area late in the day. With a much dryer airmass in place
expect limited precip chances but there could be enough forcing
to bring isolated showers or thunderstorms across inland
counties late afternoon. It will feel more comfortable with
dewpoints dipping into the 60s and expect highs generally in the
mid 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 AM Sun...Drying trend on tap for the first part of
the week, then some more unsettled conditions by mid week.
Seasonable temps expected through the entire period.

Monday night and Tuesday...Forecast continues to trend drier
and looks pleasant early this week with front lingering just off
the coast and troughing aloft with nwrly flow. Chance of
convection slim to none both days, as lowered TD's in the 60s
and flow from the W and NW signal a dry forecast. The GFS is a
wetter outlier for a weak reinforcing front that will pass
through later Mon into Mon evening. This will act to reinforce
the dry conditions expected on Tue as well. Temps near climo
with highs in the mid/upr 80s and lows in the 65-70 degree
range, with some mid 70s immediate coast.

Wednesday through Saturday...More typical summertime weather
returns Wed through late week, with high pressure offshore, sfc
troughing inland and ridge gradually building aloft. Higher
moisture content will begin to surge into the region with deep
layer swrly flow due to troughing just west. Will continue the
high chance PoPs each day with best chances during peak heating
and best covg likely interior zones each afternoon. Temps near
climo with highs in the mid to upper 80s, with lows climbing
into the 70-75 degree range all areas.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 615 PM Sunday...The front is pushing offshore with big
deck of MVFR SCU cont behind it. Expect pred MVFR this evening
although could briefly bounce up to VFR at times. Cigs expected
to lower to IFR/LIFR after midnight with some patchy fog
developing as well. Conditions will grad improve Mon morn
lifting thru MVFR to VFR by late morn/early aftn. VFR will cont
into the evening Mon with only wdly sct convection poss late.

Long Term /Monday night through Friday/...
As of 330 AM Sun...Expect pred VFR Mon night through Tue.
Region will be rain free Mon and Tue, then a return to sct
showers/storms by mid week which could bring bouts of sub-VFR
conds.

&&

.MARINE...
Short Term /through Monday/...
As of 615 PM Sunday...Increased N winds nrn tier this evening as
getting little surge behind departing low. Also greatly reduced
precip chcs as heavier activity shifts well offshore.

Prev disc... A frontal boundary currently positioned across
Oregon Inlet and Pamlico Sound will push offshore this evening.
W/SW winds around 5-15 kt ahead of the front will become N/NW
after fropa, then expected to subside to around 10 kt or less
Monday afternoon while backing to S/SE. Seas around 3-5 ft will
continue through the short term, subsiding to around 2 ft near
shore Onlsow Bay Monday. With Diamond Buoy out of service,
current conditions across the central waters are unknown,
however all wave guidance indicates seas are 5 ft or less in the
near shore zones, therefore have cancelled the Small Craft
Advisory.

Long Term /Mon night through Fri/...
As of 330 AM Sun...Nrly to nerly winds diminish to 5-10 kt Mon
behind the front, then turn wrly but remain light Mon night.
Winds then become generally out of the S or SW Tue into mid week
as high pres builds offshore and trough of low pres builds
inland. The winds and seas will remain sub SCA levels however
with decent boating conditions expected. However, swell from
distant tropical cyclones (Kyle and Josephine) will keep seas at
3-5 ft, highest north of Ocracoke on the outer waters.

&&

.EQUIPMENT...
As of 3 AM Sun...The ASOS temperature sensor at Frisco, NC
(HSE) reports erroneously warm temperatures at times so please
use the temperature data with caution. Maintenance to repair the
sensor is scheduled for early next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF/SK
SHORT TERM...CQD/SK
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF/SK/TL
EQUIPMENT...MHX
Hazardous weather outlook, Aug 16, 4:42 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
442 PM EDT Sun Aug 16 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-172045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
442 PM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-172045-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
442 PM EDT Sun Aug 16 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Swells from distant tropical systems Josephine and Kyle will likely
produce an enhanced risk of rip currents early this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-172045-
Northern Outer Banks-
442 PM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Swells from distant tropical systems Josephine and Kyle will likely
produce an enhanced risk of rip currents early this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.